Earlier this year, the US Food and Drug Administration (FDA) approved the first medication to combine ibuprofen and acetaminophen for pain relief. Now, this medication is available for purchase OTC.
This new combination product is found under the name Advil Dual Action with Acetaminophen.
Ibuprofen and acetaminophen work differently in the body to provide pain relief.
The manufacturer stated that combining these two medications means you can take a lower amount of each but still provide pain relief for up to eight hours.
Available in caplet form, each tablet contains 250 mg acetaminophen and 125 mg ibuprofen.
This product is approved to provide temporary relief for minor aches and pains due to the following:
- Menstrual cramps
- Muscle aches and pain
- Arthritis (minor pain)
For adults and children 12 years and over, the recommended dose is two caplets every eight hours while symptoms continue.
This medication may not be safe for everyone. Be sure to ask your pharmacist before using it.
Tell your pharmacist all the medications you are taking. This includes prescription medications, OTC drugs, and herbal and nutritional supplements.
This is particularly important because some products you take may already contain acetaminophen and ibuprofen. And taking too much acetaminophen and ibuprofen can be harmful.
For example, taking too much acetaminophen can lead to liver problems. And ibuprofen can increase your risk for stomach bleeds. Your risk of stomach bleeds is increased if you:
- Have had stomach ulcers or bleeding problems
- Take a blood-thinning (anticoagulant) or steroid medication
If you have any questions or concerns, speak with your local pharmacist.